New seizure meds will dramatically change care

If you are not aware of side effects or interactions of several new medications, you may be putting children with seizures at risk. "You will not be able to provide appropriate assessment education to patients and families," says Mary Karn, RN, MSN, CNP, nurse practitioner at the Comprehensive Epilepsy Center at Children’s Hospital in Columbus, OH.

What would you suspect if a 12-year-old girl with a history of intractable epilepsy came to your emergency department (ED) with altered mental status, ataxia, and slurred speech? You obtain the following history: She was seen three days earlier by her pediatrician for sinusitis, has a vagal nerve stimulator, and currently is on carbamazepine, diazepam as needed if seizures last more than five minutes, and azithromycin.

The carbamazepine level drawn in the ED is reported at a toxic level. "Zithromax caused the toxic level of carbamazepine due to a drug interaction," says Karn.

To manage pediatric seizures effectively, you must be familiar with several new medications, says Jennifer A. Disabato, RN, MS, CPNP, pediatric nurse practitioner for the Children’s Epilepsy Program at the Children’s Hospital in Denver. Here are items to consider:

• Diazepam rectal gel is being used at home.

Many families now have rectal diazepam gel on hand to give children before coming to the ED if the seizure doesn’t stop, Disabato says. The dosing is different than oral diazepam or the IV preparation, she notes. The intravenous dose is 0.1mg/kg, whereas the rectal diazepam gel dose is 0.2 mg/kg-0.5mg/kg, she says.

The diazepam dose may seem high to you, unless you realize that the rectal diazepam gel dosing is higher than the IV dosing, Disabato explains. Although IV diazepam has been associated with respiratory depression, this is rarely if ever seen with the rectal diazepam gel, she adds.

Diazepam rectal gel comes in a twin pack with instructions to give one dose and reevaluate, Disabato notes. "If the seizure has not stopped in 20 minutes, they can give the second dose, so you should ask how many doses were administered," she says. Determine how much and when the diazepam rectal gel was given to avoid possible overdose, she explains. "The next step might be to give lorazepam rather than another dose of [diazepam]," she says.

• There are new side effects to watch for.

You should know the rare but serious side effects of some of the newer drugs, Disabato warns. For example, lamotrigine should be increased very gradually over the first two to three months because a serious rash may result if started too fast, she says. This occurs in about 5% of patients, usually when the drug is given in combination with other medications, but there are reports of the rash progressing to a severe reaction,1 she explains. "ED nurses need to be aware of this potential complication," she says. "If a rash develops, the drug should be stopped immediately."

Antibiotics such as erythromycin, azithromycin (Zithromax), or clarithromycin (Biaxin) can interact with carbamazepine to cause the level to increase to toxic levels, Karn notes. "The patient might have slurred speech, be dizzy or sleepy, have blurred vision or difficulty walking," she says. "Alternative antibiotics should be used if the patient is on carbamazepine." Levetiracetam may cause an increase in behavior problems if the patient already has behavior difficulties, adds Karn.

The drug topiramate can cause kidney stones, so patients should be instructed to drink lots of water if they are taking this medication, she says. "This drug can also cause difficulty with memory and speech and cause decreased appetite and weight loss, so patients should be assessed for these side effects," she says.

• There is a new IV form of valproate sodium.

The new IV form of this medication works well, according to Disabato. "Nurses need to know that this drug is available for emergency situations to manage seizures," she says. Valproate sodium injection also can be used when patients can’t take anything by mouth before or after surgery, she notes.

• There is less emphasis on drug levels.

Increasingly, clinical information is relied on instead of drug levels to gauge effectiveness when managing seizures, says Disabato. "The exception to this practice is with older drugs where levels are utilized," she says. For example, if a patient is at the low end of the dose range and not having side effects, then practitioners are comfortable increasing the dose without a level, especially if the medication has shown effectiveness, she explains.

• Patients may have vagal nerve stimulators.

The vagal nerve stimulator is an alternative treatment for epilepsy that may improve sleeping patterns and behavior, explains Karn. "This has allowed some patients to avoid adjustment of dosages or starting a new medication," she says. The vagal nerve stimulator is an implanted device that works with a magnet to stop seizures, Disabato says. "Patients can’t have an MRI without the device being turned off first, which is done by computer programming," she notes.

Reference

1. Guberman AH, Besag FM, Brodie MJ, et al. Lamotrigine-associated rash: Risk/benefit considerations in adults and children. Epilepsia 2000; 41:488.

Sources

For more information about medications for pediatric seizures, contact:

Jennifer A. Disabato, RN, MS, CPNP, Pediatric Nurse Practitioner, Children’s Epilepsy Program, The Children’s Hospital, Department of Neurology, B-155, 1056 E. 19th Ave., Denver, CO 80218. Telephone: (303) 861-3904. Fax: (303) 861-3984. E-mail: Disabato.Jennifer@tchden.org.

Mary Karn, RN, MSN, CNP, Nurse Practitioner, Comprehensive Epilepsy Center, Children’s Hospital, 700 Children’s Drive, Columbus, OH 43205. Telephone: (614) 722-6531. Fax: (614) 722-4670. E-mail: KarnM@chi.osu.edu.